Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 83, NWS Marquette, MI

August 10, 2021

NWS Marquette, MI issued this small craft advisory at Aug 10, 2021, 9:37 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2021, 9:37 PM EDT (01:37 UTC)
Expired
Aug 11, 2021, 6:00 AM EDT
In force
8 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

826 
WHUS73 KMQT 110137
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
937 PM EDT Tue Aug 10 2021

LSZ250-251-110700-
/O.NEW.KMQT.SC.Y.0083.210811T0137Z-210811T0700Z/
Munising to Grand Marais MI-Grand Marais to Whitefish Point MI-
937 PM EDT Tue Aug 10 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT WEDNESDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt 
  occurring.

* WHERE...Munising to Grand Marais MI and Grand Marais to 
  Whitefish Point MI.

* WHEN...Until 3 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
011 
WHUS73 KMQT 110541
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
141 AM EDT Wed Aug 11 2021

LMZ221-248-250-111200-
/O.EXB.KMQT.SC.Y.0083.000000T0000Z-210811T1200Z/
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
141 AM EDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Southeast winds to 25 knots occurring.

* WHERE...Green Bay North of line from Cedar River MI to Rock 
  Island Passage, Seul Choix Point to Point Detour MI and 5NM 
  East of a line from Fairport MI to Rock Island Passage.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ250-251-110900-
/O.EXT.KMQT.SC.Y.0083.000000T0000Z-210811T0900Z/
Munising to Grand Marais MI-Grand Marais to Whitefish Point MI-
141 AM EDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING...

* WHAT...Southwest winds to 25 knots occurring.

* WHERE...Munising to Grand Marais MI and Grand Marais to 
  Whitefish Point MI.

* WHEN...Until 5 AM EDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
409 
WHUS73 KMQT 110803
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
403 AM EDT Wed Aug 11 2021

LMZ248-250-111615-
/O.EXT.KMQT.SC.Y.0083.000000T0000Z-210811T1000Z/
/O.NEW.KMQT.SC.Y.0084.210811T2000Z-210812T0200Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
403 AM EDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 PM EDT THIS EVENING...

* WHAT...For the first Small Craft Advisory, southwesterly wind
  gusts to 25 kts. For the second Small Craft Advisory, southwest
  winds 10 to 15 kt with gusts up to 25 kt and waves 3 to 4 ft 
  expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...For the Small Craft Advisory, until 6 AM EDT early this 
  morning. For the Small Craft Advisory, from 4 PM this 
  afternoon to 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ221-111000-
/O.EXT.KMQT.SC.Y.0083.000000T0000Z-210811T1000Z/
Green Bay North of line from Cedar River MI to Rock Island
Passage-
403 AM EDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

* WHAT...Southwesterly wind gusts to 25 kts.

* WHERE...Green Bay North of line from Cedar River MI to Rock 
  Island Passage.

* WHEN...Until 6 AM EDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ250-251-111000-
/O.EXT.KMQT.SC.Y.0083.000000T0000Z-210811T1000Z/
Munising to Grand Marais MI-Grand Marais to Whitefish Point MI-
403 AM EDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

* WHAT...Southwesterly wind gusts to 25 kts.

* WHERE...Munising to Grand Marais MI and Grand Marais to 
  Whitefish Point MI.

* WHEN...Until 6 AM EDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 10, 6:41 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 10, 6:41 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
641 PM EDT Tue Aug 10 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 508 PM EDT TUE AUG 10 2021

Water vapor imagery and RAP analysis show a deepening trof into s
central Canada. The negative height anomaly with this trof will
become fairly deep as it shifts to Hudson Bay over the next 2 days.
This deepening trof will phase with a vigorous shortwave currently e
of Lake Winnigeg. With this vigorous wave pivoting ne, the tail end
of its deep layer forcing is just brushing the Upper Great Lakes.
As a result, a cluster of tstms developed near the Twin Cities late
this morning. Those storms then increased in coverage as they
shifted ne across western Lake Superior and the w half of Upper MI
today. Given the rather significant cinh for sfc based convection,
the storms have remained at least slightly elevated. This cinh has
been gradually diminishing though. MLCAPE is around 1500j/kg vcnty
of the ongoing convection but does increase to over 2000j/kg toward
KIWD. Highest wind gust observed with the storms so far has been
41kt when the storms moved across KIWD. Otherwise, there have been
no svr storm reports. Given the impressive storm cores seen well
above the freezing level in some of the storms, have to believe some
large hail and/or damaging winds have occurred in a few spots.

Ongoing convection will continue for the next few hrs. However, as
the forcing from the aforementioned shortwave exits to the ne, the
storms should begin to diminish with much of the activity probably
done by 00z. The night should then be on the quiet side as we await
a shortwave moving thru the upstream deepening trof. Looks like
nocturnal inversion will be sufficiently strong for at least some
fog to develop, especially late night across the e half of the fcst
area under very light southerly sfc wind.

Shortwave and associated cold front will then reach Upper MI during
Wed. MLCAPE increases to 1000-2000j/kg ahead of the front, greatest
from the s central fcst area eastward. Deep layer shear of at least
40-50kt will support organized storms. So there will be a risk of
svr storms for the central and eastern fcst area given the expected
timing of the front. Depending on cloud cover, max temps should
reach the low to mid 80s F in general.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 302 PM EDT TUE AUG 10 2021

The long-term period looks to be dominated by a drier conditions,
with cooler conditions expected Thursday and Friday due to a cold
front, and warmer conditions expected early next week as ridging
builds across Upper MI.

May see some showers and thunderstorms in the far east early
Wednesday night as some a cold front looks to finish moving through
the area. Severe weather potential looks decreased from the
afternoon hours Wednesday, with the potential for any precip falling
fast in the early evening hours.

As a wave of CAA behind the front moves across the U.P. Thursday,
expect high temperatures to be cooler, with the upper 70s expected
across the west and low 80s across the south and east. The east and
south should get warmer behind the front as the stronger CAA should
move over these areas later in the day Thursday. May see a rain
shower or two over the far east, given the forcing from the CAA,
winds over Lake Superior and MI converging, and abundant moisture in
the mid levels. However, the occurrence of these showers is
questionable, as there is fairly dry air in the upper levels of the
atmosphere and near the sfc; thinking all those ingredients would
have to come together to really get anything.

Expect the coolest day to be Friday as troughing from the cool,
Canadian air stops digging over Upper MI; expect highs to only get
into the low to mid 70s and lows to bottom out to the mid 40s in the
interior west. This weekend, WAA is expected to build across the
U.P. as ridging begins to move over the area. May have some
shortwaves roll along the ridge as it progs across us. However,
models show the ridge strengthening across the U.P. until near the
end of the extended period.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 641 PM EDT TUE AUG 10 2021

VFR conditions will continue through the forecast period at IWD and
CMX. At SAW, with rain from the previous thunderstorms that moved
through, fog will be possible overnight and will fall to MVFR at
least. Otherwise, SAW will remain VFR through the period.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 508 PM EDT TUE AUG 10 2021

Deep low pres for Aug will be moving across Hudson Bay over the next
couple of days. To its s, a low pres trof will move across Lake
Superior tonight. Two cold fronts will then follow, one passing on
Wed and the second on Thu. Expect s to sw winds gusting upwards of
15-20kt at times across Lake Superior tonight. With the first cold
front Wed, sw winds will increase further over the w half of Lake
Superior with some gusts to 20-25kt expected to develop, especially
btwn Isle Royale and the Keweenaw. With the coolest air following
the second front and with incoming pres rises, westerly winds on Thu
will likely frequently gust to around 25kt across most of Lake
Superior. Winds should then fall back to mostly blo 20kt Fri and
then mostly blo 15kt over the weekend as high pres drifts e across
the Great Lakes region.

Finally, lingering areas of fog on Lake Superior should clear out
from w to e during the night tonight.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 8 PM EDT this evening for LSZ245>251-
     264>267.

Lake Michigan...
None.
&&

SHORT TERM...Rolfson
LONG TERM...TAP
AVIATION...07
MARINE...Rolfson
Hazardous weather outlook, Aug 10, 7:01 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
701 PM EDT Tue Aug 10 2021

MIZ001>004-009-010-084-111200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-Iron-
Southern Houghton-
701 PM EDT Tue Aug 10 2021 /601 PM CDT Tue Aug 10 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday east of a line from
L'anse to Marenisco.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ005>007-011>014-085-111200-
Marquette-Alger-Luce-Dickinson-Menominee-Delta-
Southern Schoolcraft-Northern Schoolcraft-
701 PM EDT Tue Aug 10 2021 /601 PM CDT Tue Aug 10 2021/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday. Some storms in the
afternoon and early evening may become severe, producing large
hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.

LSZ162-240>251-263>267-111200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
701 PM EDT Tue Aug 10 2021 /601 PM CDT Tue Aug 10 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible early this evening across eastern Lake
Superior.

Patchy fog is possible across the central and eastern lake
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are expected Wednesday afternoon and early
evening across eastern Lake Superior. An isolated severe
thunderstorm is possible.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-111200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
701 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Patchy fog is possible tonight.

Thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected Wednesday afternoon and early evening.
Severe storms, producing large hail and strong winds, are
possible.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Special weather statement, Aug 10, 8:19 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
719 PM CDT Tue Aug 10 2021

MIZ012-110100-
Menominee MI-
719 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of south central
Menominee County through 800 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Menominee, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Menominee around 740 PM CDT.

Other locations impacted by this storm include Birch Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4511 8766 4515 8768 4518 8774 4520 8774
      4522 8773 4528 8747 4522 8752 4515 8760
      4511 8761 4510 8759
TIME...MOT...LOC 0019Z 257DEG 25KT 4510 8781

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

07
Special weather statement, Aug 10, 8:31 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Marquette MI
731 PM CDT Tue Aug 10 2021

MIZ012-110100-
Menominee MI-
731 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southwestern
Menominee County through 800 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wausaukee, or 21 miles northwest of Menominee, moving northeast at 25
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Stephenson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4534 8765 4539 8769 4535 8776 4535 8783
      4534 8785 4536 8787 4536 8789 4540 8785
      4543 8786 4550 8780 4557 8761 4532 8747
      4527 8770
TIME...MOT...LOC 0031Z 247DEG 23KT 4534 8793

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

EK/07
Local storm report, Aug 10, 8:51 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
851 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             HARVEY                  46.49N 87.36W
08/10/2021  E1.00 INCH       MARQUETTE          MI   PUBLIC

            FACEBOOK REPORT OF QUARTER SIZED HAIL IN
            HARVEY WITH PICTURES.

&&

EK
Local storm report, Aug 10, 9:19 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
919 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             2 E MICHIGAMME          46.53N 88.07W
08/10/2021  E0.25 INCH       MARQUETTE          MI   PUBLIC

            FACEBOOK REPORT OF PEA SIZE HAIL AT CAMP
            MICHIGAMME ON BROWN BAY. TIME ESTIMATED BY
            RADAR.

&&

EK
Special weather statement, Aug 10, 9:24 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Marquette MI
824 PM CDT Tue Aug 10 2021

MIZ012-110200-
Menominee MI-
824 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Menominee
County through 900 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Stephenson, or 25 miles north of Menominee, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stephenson around 850 PM CDT.

Other locations impacted by this storm include Gourley, Daggett,
Swanson, Nathan and Spalding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4546 8782 4550 8779 4555 8781 4575 8754
      4557 8732 4555 8733 4554 8729 4537 8767
      4539 8769 4538 8772
TIME...MOT...LOC 0124Z 274DEG 16KT 4548 8776

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

07
Local storm report, Aug 10, 9:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
929 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 NNE WATERSMEET        46.28N 89.18W
08/10/2021  E2.75 INCH       GOGEBIC            MI   PUBLIC

            PUBLIC SUBMITTED PHOTO OF A LARGE HAILSTONE
            TO LOCAL NEWS STATION IMMEDIATELY AFTER HAIL
            STOPPED AT 308 PM CST.

&&

EK

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:28 PM EDTSpecial Marine WarningMQT31 min
Aug 10, 8:31 PM EDTSpecial Weather StatementMQTMenominee29 min
Aug 10, 9:24 PM EDTSpecial Weather StatementMQTMenominee36 min
Aug 11, 3:29 AM EDTBeach Hazards StatementMQTSchoolcraft19 hr
Aug 11, 4:03 AM EDTSmall Craft AdvisoryMQT22 hr
Aug 11, 2:43 PM EDTSpecial Marine WarningMQT47 min
Aug 11, 2:52 PM EDTSpecial Weather StatementMQTDelta23 min
Aug 11, 5:27 PM EDTSmall Craft AdvisoryMQT33 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.